Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Please help!
Aug 14, 2006

Hello doctor! My father was diagonised as HIV positive a few weeks back and we realized that we got to know about it very late as the CD4 count is only 36. We are located in India and I am finding it very difficult to find a HIV expert here. My father was adviced to take Anti retro viral drugs, Nemivume(200mg) for first 15 days and a combination regime of lamivudine+zidovudine+nevirapine. He has started taking these drugs for the last 15 days, and the CD4 count now raised to 96 and viral load is 5200. But he is getting shivers followed by high fever for past 10 days. He got an endoscopy done and he has severe oesophagal candidiadis. He is taking Syscan tab for this for last 15 days. But the fever is coming intermittently. He is also sweating profusely. Our doctor is suspecting TB and has done a lot of tests including AFB Stain, Lung x-ray, CT scan, 2D echo to see if there is infection in any part or the body, but all of them turned negative. My father lost around 10% of weight in the last one month before starting on the Anti-retroviral drugs. He didn't have appetite for one month now, but it is slowly improving. He is very depressed and is losing hopes of his survival. There is improvement even after administering Bactrin tab for 4 days. Our doctor here is saying that it is possible to get tested negative for TB and still have TB in the body and wants to wait for two more days before starting Anti TB drugs/injections.

What could be the reason for the fever and shivers? Could it be because of side effects of ARV drugs or is it TB that is causing it or could it be because of any other thing. Please give your advice on what other tests can be undergone to test for TB. And what is the scope of recovery of my father with all these infections and problems. Initially he had moderate fever, but for last three days he is having temparatures of 104 F and above. Please help us and you have been doing for all others. I have found this website very helpful, especially for people like us where information regarding HIV and AIDs is not available so easily. Thanks for all your good work.

Response from Dr. Young

Thank you for your post and comments from India.

Saddly, it appears that your father is quite ill and has a very low CD4 count and AIDS. I'm happy to hear that he's started on antiretroviral therapy, and it would seem that he's had a reasonable intial response, given his increase in CD4s.

Fluconazole (Syscan, Diflucan) is a very good choice for the treatment of his esophageal candidiasis; hopefully his swallowing is getting better.

On the other hand, I'm quite concerned about your father's fevers and sweats. I agree with your doctor in suspecting tuberculosis (TB) and doubting that the AZT, 3TC or nevirapine is the culprit. The use of trimethoprim/sulfa (Bactrim, Sulfa, Cotrimoxazole) would handle another common cause, PCP. Further to this suspected diagnosis, it's not uncommon at all to see TB flair in previously asymptomatic patients only after ART (HAART) has been started, a syndrome called immune reconstitution syndrome (or IRIS).

TB is very common in many places of the world, including India and Eastern Europe, where I occasionally work. Indeed, a recent report tells us that TB is the leading cause of AIDS death in India.

Even with the best of testing, TB in AIDS patients (those with very low CD4s) can be elusive to diagnose and stains, Xrays and CT scans can sometimes fail to confirm the diagnosis. In such circumstances, where a complete workup fails to reveal the cause of very high fevers and sweats, experienced HIV doctors will frequently initiate treatment for TB. Hopefully, your father's fevers and chills will abate in the week or two following TB treatment, a symptom finding that would be suggestive of the diagnosis. He'll need very close monitoring for liver toxicity and continued adherence to his regimen, but if all goes well, he has a good chance at recovery.

I wish your father well and a speedy recovery. Best of luck. BY



Previous
PML virus support
Next
Response to Facts about HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement